Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Intern Med. 2001 Apr 23;161(8):1099-105.

Use of medications with anticholinergic effect predicts clinical severity of delirium symptoms in older medical inpatients.

Author information

  • 1Department of Clinical Epidemiology and Community Studies, St Mary's Hospital Center, 3830 Lacombe Ave, Montreal, Quebec, Canada H3T 1M5.

Abstract

BACKGROUND:

Use of anticholinergic (ACH) medications is a biologically plausible and potentially modifiable risk factor of delirium, but research findings are conflicting regarding its association with delirium.

OBJECTIVES:

To evaluate the longitudinal association between use of ACH medications and severity of delirium symptoms and to determine whether this association is modified by the presence of dementia.

PATIENTS AND METHODS:

A total of 278 medical inpatients 65 years and older with diagnosed incident or prevalent delirium were followed up with repeated assessments using the Delirium Index for up to 3 weeks. Exposure to ACH and other medications was measured daily. The association between change in medication exposure in the 24 hours preceding a Delirium Index assessment was assessed using a mixed linear regression model.

RESULTS:

During follow-up (mean +/- SD, 12.3 +/- 7.0 days), 47 medications with potential ACH effect were used in the population (mean, 1.4 medications per patient per day). Increase in delirium severity was significantly associated with several measures of ACH medication exposure on the previous day, adjusting for dementia, baseline delirium severity, length of follow-up, and number of non-ACH medications taken. Dementia did not modify the association between ACH medication use and delirium severity.

CONCLUSION:

Exposure to ACH medications is independently and specifically associated with a subsequent increase in delirium symptom severity in elderly medical inpatients with diagnosed delirium.

PMID:
11322844
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk